New York, 2017Damaging Winds in New York, July 8, 2017
July 8, 2017 · NWS BTV · 6 events in 3 counties and zones
A vigorous upper level disturbance that brought damaging thunderstorms across Ontario province moved into northern NY during the early morning hours. Damaging winds were centered near Potsdam/Canton but other isolated wind damage occurred as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level disturbance that brought damaging thunderstorms across Ontario province moved into northern NY during the early morning hours. Damaging winds were centered near Potsdam/Canton but other isolated wind damage occurred as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 8, 2:24 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 8, 2:24 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
324 AM EDT Sat Jul 8 2017
.SYNOPSIS...
An upper level disturbance across the eastern Great Lakes will
track eastward allowing showers to redevelop across northern New
York toward daybreak, and across Vermont during Saturday
morning. A few embedded thunderstorms are possible, and portions
of central and eastern Vermont may see a stronger storm or two
with hail and gusty winds before activity exits eastward during
Saturday afternoon. A cold front will sweep across the North
Country Saturday afternoon with partial clearing and drier
conditions late in the day. Slight cooler temperatures and
lower humidity levels are expected on Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 201 AM EDT Saturday...Shower and thunderstorm activity
continues across Ontario and southern Quebec along weak surface
trough extending towards Buffalo and Lake Erie. Over the North
Country, a break in clouds has allowed for fog development,
especially in areas that received greater amounts of
precipitation during the day. This trend will continue into the
early morning hours before mid level shortwave approaches from
southeastern Ontario. This stronger shortwave trough is evident
in IR imagery and will result in redevelopment of shower
activity toward daybreak across nrn NY, and across much of VT
12-18Z Saturday. Anticipate an additional 0.25-0.5" with this
activity. May see a few embedded convective elements with a few
rumbles of thunder. Though deep-layer shear is stronger tomorrow
(sfc-6km bulk shear near 40kts), timing is a bit off (early)
for a significant severe threat. Best chances for stronger
storms should be central/ern VT where atmosphere may begin to
destabilize before passage of sfc cold front during the early
aftn. We'll need to monitor that potential in ern VT, but
otherwise the early timing and widespread cloudiness should
limit overall instability across most of the North Country
tomorrow. Localized hail/wind threat should be limited to
central/ern VT. Then, should see clearing from west-east later
Saturday aftn, with drier air on nw low-level flow during the
evening and overnight hours Saturday night. High temperatures on
Saturday generally a few degrees cooler, mainly in the mid-upr
70s. Lows Saturday night expected to fall back into the mid 50s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 321 AM EDT Saturday...Large scale picture shows
mid/upper level trof prevailing across the northern lakes into the
ne conus during this time period. The fast westerly flow aloft will
remain active with embedded 5h vorts and ribbons of enhanced 850 to
500mb rh...crossing from west to east. This will produce an
unsettled pattern with chances for showers both Sunday and
Monday...but given the lack of significant pws and limited
instability svr and widespread heavy rainfall not anticipated. Both
NAM/GFS show first vort on Sunday midday, followed by another one on
Monday.
Instability ranges from 300 to 700 j/kg with highest values
pooling across the SLV and parts of the northern CPV...so a rumble
or two of thunder is possible in any stronger convective elements.
Progged 850mb temps cool to 10c by Sunday behind boundary
today...combined with some clouds support highs mainly in the 70s
areawide. The areal coverage of clouds will play a big factor in
overnight lows on Sunday night...but thinking clouds hang tough and
will trend toward warmer guidance...mid 50s to l/m 60s. Little
change in thermal profiles expected on Monday with highs climbing
back into the 70s...maybe a few lower 80s southern SLV/CPV with more
sun. Bottom line...not expecting a complete washout either day...but
several rounds of scattered showers could but a damper on outside
activities at times.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 321 AM EDT Saturday...A fast westerly flow aloft continues
across our region for Tuesday into Weds...as a surface cold
front swings from west to east. Once again this front seems to
pass in several pieces with limited low level convergence and
upper level dynamics not aligning with boundary or surface
instability. Like many previous boundaries this
summer...expecting scattered to numerous showers/storms to
develop on Tuesday...but magnitude of convection should be
limited. Latest guidance indicates sfc based cape values
climbing between 600-1000 j/kg...especially slv...with pws only
1.20 to 1.40 and some increasing shear as 500mb winds approach
40 knots.
Plenty of uncertainty develops on Thursday into Friday...with
limited run to run consistency and plenty of spread between the
different solutions. Thinking 1022mb high pres will build behind
boundary for Weds into Thurs...suppressing our the heat/humidity...along
with higher pws values to our south. Thinking boundary will
push into the mid Atlantic states by Weds...while cool and dry
northerly flow prevails across our cwa...as advertised by the
00z Ecmwf. Have cut superblend pops by 20 to 30%...during this
time period...but continue to place a token chance pops in
forecast given uncertainty. Temps with lower humidity values and
northerly flow will range mainly in the upper 60s to mid/upper
70s with lows mainly in the 40s mountains to mid/upper 50s
valleys. Of course if the front stalls across our region during
this time period...much higher humidity values and warmer temps
along with greater chances for rain will need to be added to the
forecast.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Through 06Z Sunday...Mixed flight conditions dependent on
precipitation received during the daytime hours. IFR-VLIFR
conditions will bounce between these categories through sunrise
at all but KBTV. KBTV is holding onto VFR conditions at 06Z but
expect MVFR to possible IFR conditions to develop centered
around 08Z-10Z this morning. Have TEMPO'd this as KBTV only
received 0.10 inch precip Friday.
A strong mid-level trough approaching from the eastern Great
Lakes and an associated cold front will bring an additional
period of showers during the mid morning hours through midday.
Can't rule out a few embedded rumbles of thunder. Intervals of
MVFR conditions possible areawide during 12-20Z Saturday.
Outside of showery activity expect VFR conditions into Saturday
evening. Fog development possible Saturday night into Sunday
morning as clouds look to clear overnight.
Outlook...
Sunday: VFR. Breezy. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Chance SHRA...Slight Chance TSRA.
Tuesday: VFR. Likely SHRA...Slight Chance TSRA.
Tuesday Night: VFR. Chance SHRA...Slight Chance TSRA.
Wednesday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Banacos
NEAR TERM...Banacos/KGM
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...KGM
Hazardous weather outlook, Jul 8, 3:19 AM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
419 AM EDT Sat Jul 8 2017
NYZ026>031-087-VTZ001-002-090930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
419 AM EDT Sat Jul 8 2017
This Hazardous Weather Outlook is for northern New York and northern
portions of the Champlain Valley in northwest Vermont.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will develop across the Saint Lawrence
Valley, moving across the Adirondacks and Champlain valley throughout
the morning, before continuing across Vermont during the midday.
Cloud to ground lightning and periods of heavy rainfall are expected
to be the primary threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ034-035-VTZ003>012-016>019-090930-
Western Essex-Eastern Essex-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
419 AM EDT Sat Jul 8 2017
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will develop across the Saint Lawrence
Valley, moving across the Adirondacks and Champlain valley throughout
the morning, before continuing across Vermont during the midday. A
few stronger storms are possible, containing gusty winds and small
hail, in addition to dangerous cloud-to-ground lightning and heavy
downpours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 2:48 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 AM EDT SAT JUL 8 2017
NYZ026-029-087-080845-
Northern St. Lawrence-Southeastern St. Lawrence-Southwestern St.
Lawrence-
348 AM EDT SAT JUL 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. LAWRENCE COUNTY...
At 348 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Kring Point State Park
to near Redwood. Movement was east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Potsdam, Gouverneur, Canton, Ogdensburg, Norfolk, Oswegatchie,
Lisbon, De Kalb, Fowler, Colton, Morley, Degrasse, Richville,
Hammond, Cranberry Lake, Madrid, Rensselaer Falls, Norwood,
Edwardsville and Hermon.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
4443 7577 4444 7579 4444 7577 4445 7576
4445 7578 4447 7577 4447 7579 4451 7575
4468 7552 4483 7488 4413 7470 4420 7541
4437 7580 4441 7584
TIME...MOT...LOC 0748Z 263DEG 27KT 4451 7588 4426 7586Thunderstorm Wind, St. Lawrence
- When
- July 8, 3:57 AM EST
- Where
- St. Lawrence County, Canton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.600, -75.170
Numerous trees and wires downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 8, 4:00 AM EST
- Where
- St. Lawrence County, Russell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.430, -75.150
Numerous trees and wires downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 8, 4:10 AM EST
- Where
- St. Lawrence County, 0.85 mi NE of Pierrepont
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 44.540, -75.010
Numerous trees and wires downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 8, 4:10 AM EST
- Where
- St. Lawrence County, Potsdam
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.670, -74.980
Numerous trees and wires downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 8, 5:10 AM EST
- Where
- Franklin County, 0.85 mi NE of Duane Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.660, -74.260
Numerous trees and wires downed by thunderstorm winds in Duane.
Thunderstorm Wind, Essex
- When
- July 8, 12:25 PM EST
- Where
- Essex County, 0.69 mi S of Whallonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 44.260, -73.400
Trees down on Algiers Road and boat overturned on Lake Champlain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, July 8 to 9, 20171 death · $95,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Nebraska, July 8, 2017$2.5 million · 2.75 in hail · 4 events
- Hail and Damaging Winds in New York, July 8, 2017$117,000 · 1.75 in hail · 8 events
- Damaging Winds in Vermont, July 8, 2017$134,000 · 60 kt wind · 5 events
- Damaging Wind and Lightning Strike in Arizona, July 8, 2017$50,000 · 2 events
- Hail and Damaging Winds in Texas, July 8, 2017$30,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, July 8, 2017$27,000 · 60 kt wind · 8 events
- Lightning Strike in Florida, July 8, 20173 injured · 1 event
- Hail and Damaging Winds in North Carolina, July 8, 2017$17,000 · 1 in hail · 12 events
- Strong Wind in Arkansas, July 8, 2017$25,000 · 1 event
- Damaging Winds in New Hampshire, July 8, 201750 kt wind · 15 events
- Flash Flood and Hail in North Carolina, July 8, 2017$6,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702285, 702286, 702288, 702289, 702290, 702291.